Washington, 2007

Heavy Snow in Washington, December 27 to 28, 2007

December 27 to 28, 2007 · NWS PDT · 1 event in 1 county or zone

A vigorous Pacific storm system brought heavy snowfall to the southern Cascades. 5), 5 miles west northwest of Appleton (14).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A vigorous Pacific storm system brought heavy snowfall to the southern Cascades. Snowfall in inches included 11 miles west of Klickitat (9.5), 5 miles west northwest of Appleton (14).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 27, 3:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 27, 3:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
350 AM PST THU DEC 27 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.  A BIG PACIFIC STORM IS
MOVING ONSHORE AND WILL BE A MAJOR SNOW PRODUCER OVER MOST OF OUR
FORECAST AREA OVER THE NEXT 24-36 HOURS.  SNOW WILL DEVELOP THIS
MORNING ALONG THE EAST SLOPES OF THE CASCADES AND WILL INCREASE IN
INTENSITY BY EARLY AFTERNOON.  THE EASTERN COLUMBIA RIVER
GORGE...THE KITTITAS AND YAKIMA VALLEYS...AND CENTRAL AND NORTH
CENTRAL OREGON  WILL ALSO SEE SNOW DEVELOPING AROUND NOON TODAY AND
INCREASING IN INTENSITY IN THE LATE AFTERNOON AND EVENING. BY EARLY
FRIDAY MORNING...THE FLOW WILL SWITCH TO THE WEST AND THE BOUNDARY
LAYER WINDS WILL SHIFT TO THE SW.  THEREFORE...PRECIPITATION IN THE
VALLEYS AND ACROSS CENTRAL OREGON WILL TAPER OFF ON FRIDAY. THE ONLY
EXCEPTION WILL BE AREAS JUST NEAR THE CASCADES WHERE SNOW WILL SPILL
OVER AND CONTINUE TO BRING PERIODS OF HEAVY SNOW THROUGH FRIDAY
AFTERNOON. WILL CUT THE SNOW ADVISORY FOR THE YAKIMA/KITTITAS VALLEY
AND THE EASTERN COLUMBIA RIVER GORGE TO 4 AM FRIDAY RATHER THAN 10
AM.

THE TIMING OF THE SYSTEM IS A LITTLE SLOWER THAN PREVIOUSLY
FORECAST...SO THE EASTERN MOUNTAINS WILL NOT SEE SNOW INCREASING
UNTIL THIS EVENING.  CONFIDENT THAT HEAVY SNOW WILL DEVELOP OVER THE
NORTHERN BLUES AND THE GRANDE RONDE VALLEY OVERNIGHT AND ON FRIDAY.
I WILL BE ISSUING HEAVY SNOW WARNINGS FOR THE BLUES AND A BLIZZARD
WARNING IN THE GRANDE RONDE VALLEY.  THE EASTERN MOUNTAINS AND
VALLEYS WILL SEE AREAS OF BLOWING SNOW...BUT WHITE OUT CONDITIONS
WILL CAUSE MAJOR PROBLEMS NEAR LADD AND PYLES CANYONS TONIGHT.

FOR THE SOUTHERN BLUES AND THE JOHN DAY BASIN AND OCHOCO
HIGHLANDS...BELIEVE SNOW AMOUNTS TONIGHT WILL REACH ADVISORY
CRITERIA BUT NOT HEAVY SNOW WARNING CRITERIA.

AS FAR AS THE BASIN AND BLUE MOUNTAIN FOOTHILLS...THERE MAY BE  SNOW
ACCUMULATIONS UP TO 2 INCHES IN AREAS WEST OF THE TRI-CITIES AND
HANFORD.  OTHERWISE...SOUTHERLY WINDS WILL PROVIDE ENOUGH
DOWNSLOPING ALONG THE FOOTHILLS TO WARM TEMPERATURES INTO THE 40S.
THE ONLY EXCEPTION WILL BE NEAR CONDON AND FOSSIL THAT MAY SEE LIGHT
ACCUMULATIONS OVER THE NEXT 24 HOURS.  JOHNSON

.LONG TERM...SATURDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN
WILL CONTINUE THROUGH THE WEEKEND. JETSTREAM WILL REMAIN OVER
EASTERN WASHINGTON OR OREGON WITH FREQUENT JET MAXES TRIGGERING
PRECIPITATION IN WEST TO NORTHWEST FLOW. THIS MAY LIMIT
PRECIPITATION IN NORMALLY RAIN SHADOWED AREAS IN COLUMBIA BASIN.
THERE WILL BE A FEW LINGERING SHOWERS IN THE NORTHEAST OREGON
MOUNTAINS MONDAY AS A A RIDGE BUILDS OFFSHORE. MONDAY NIGHT THROUGH
WEDNESDAY THE RIDGE WILL MOVE OVER THE PACIFIC NORTHWEST GIVING US A
TEMPORARY BREAK FROM THE FREQUENT STORMS PASSING THROUGH THE
REGION.  COONFIELD

&&

.AVIATION...VFR CONDITIONS WILL PERSIST UNTIL 18-20Z ACROSS ALL TAF
SITES. CEILINGS WILL LOWER TO 05-10 KFT ACROSS THE AREA AS NEXT
STORM DEVELOPS IN THE AFTERNOON. MVFR CEILING AND VISIBILITY IS
POSSIBLE AS EARLY AS 18Z AT DLS...WITH MVFR CEILINGS AND VISIBILITY
PREVALENT AT YKM AND RDM AS WELL BY 22Z. MVFR AND OCCASIONAL IFR
CONDITIONS WILL CONTINUE INTO THE NIGHT AS THE NEXT SYSTEM MOVES
THROUGH. LOWER CEILINGS AND VISIBILITY WILL BE DELAYED BY
DOWNSLOPING WINDS AT PDT AND ALW...BUT WILL PERSIST LONGER AFTER
DEVELOPMENT BETWEEN 06-08Z.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  38  39  29 /  40  70  30  50
ALW  40  37  38  32 /  40  80  30  50
PSC  38  31  40  30 /  50  80  20  40
YKM  32  26  35  21 /  70  90  30  40
HRI  38  32  40  29 /  50  80  20  50
ELN  30  25  32  24 /  80  90  50  40
RDM  34  24  37  26 /  70  80  50  60
LGD  29  24  33  28 /  40  80  70  60
GCD  31  26  35  26 /  40  70  60  70
DLS  34  31  40  32 /  80  90  40  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST FRIDAY FOR
     ORZ042-043.

     HEAVY SNOW WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR ORZ502.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY
     FOR ORZ502.

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY FOR
     ORZ503.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY FOR
     ORZ049.

     SNOW ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY FOR
     ORZ041.

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST FRIDAY FOR
     ORZ505-506.

WA...SNOW ADVISORY FROM 10 AM THIS MORNING TO 10 AM PST FRIDAY FOR
     WAZ501-502.

     HEAVY SNOW WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR WAZ030.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY
     FOR WAZ030.

     SNOW ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY FOR
     WAZ024-026-027.

&&

TI:RRY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/76/76
Hazardous weather outlook, Dec 27, 5:25 AM PST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
525 AM PST THU DEC 27 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-281330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
525 AM PST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ADVISORIES
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
     CENTRAL OREGON, GRANDE RONDE VALLEY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

WINTER STORM WARNING
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTHERN BLUE MOUNTAINS
     OF OREGON

BLIZZARD WARNING
     GRANDE RONDE VALLEY

A STRONG PACIFIC STORM WILL BRING SIGNIFICANT SNOW TODAY AND
TONIGHT OVER THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEAST
WASHINGTON AND CENTRAL AND NORTHEAST OREGON. THE EASTERN COLUMBIA
RIVER GORGE AND THE YAKIMA AND KITTITAS VALLEY WILL ALSO SEE
SIGNIFICANT SNOW. SNOW ADVISORIES AND HEAVY SNOW WARNINGS HAVE
BEEN POSTED FOR THE AREAS LISTED ABOVE. FOR DETAILS...PLEASE REFER TO
THE LATEST PRODUCT...PDXWSWPDT. VERY WINDY CONDITIONS WILL CAUSE
WHITE OUT CONDITIONS OVER PORTIONS OF THE GRANDE RONDE VALLEY
TONIGHT AND FRIDAY...AND A BLIZZARD WARNING IS IN EFFECT FOR THIS
AREA FROM 6 PM THIS EVENING THROUGH 6 PM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
     VALLEY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

SNOW SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
     CENTRAL OREGON, GRANDE RONDE VALLEY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW AND AREAS OF BLOWING SNOW WILL REMAIN A CONCERN OVER THE
MOUNTAINS THROUGH FRIDAY EVENING. PLEASE REFER TO THE LATEST
PRODUCT...PDXWSWPDT...FOR DETAILS ON THE WINTER STORM WARNINGS...BLIZZARD
WARNING...AND SNOW ADVISORIES. THERE WILL BE A BRIEF BREAK IN
PRECIPITATION OVER MOST OF THE AREA FRIDAY NIGHT BEFORE ADDITIONAL
PACIFIC MOISTURE SPREADS ACROSS THE AREA ON SATURDAY FOR ANOTHER
ROUND OF SNOW WITH A POSSIBILITY OF HEAVY SNOW IN THE AREAS LISTED
ABOVE. A DRYING TREND IS IN STORE EARLY NEXT WEEK, INCLUDING NEW
YEARS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 27, 5:27 AM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
527 AM PST THU DEC 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HEAVY SNOW       5 NNW MEACHAM           45.56N 118.46W
12/27/2007  M13.0 INCH       UMATILLA           OR   TRAINED SPOTTER

&&

DCOON

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
December 27, 8:00 AM PST to December 28, 8:00 AM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65467.